Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 17, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 13, 2005, 5:14 PM EDT for Jackson County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2005, 5:14 PM EDT (21:14 UTC)
- Expired
- May 13, 2005, 6:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Jackson County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 1:50 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
| May 13, 3:40 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2352 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 132114
SVRGRR
MIC075-132200-
/O.NEW.KGRR.SV.W.0017.050513T2114Z-050513T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
514 PM EDT FRI MAY 13 2005
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 600 PM EDT
* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 20 MILES WEST OF JACKSON TO 19
MILES SOUTHWEST OF VANDERCOOK LAKE TO 36 MILES SOUTHWEST OF
VANDERCOOK LAKE...AND MOVING NORTHEAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PARMA...DEVEREAUX...SPRINGPORT AND HANOVER AROUND 520 PM EDT
SANDSTONE...SPRING ARBOR AND HORTON AROUND 525 PM EDT
MINARD HILL...TOMPKINS AND SOUTHLAND AROUND 530 PM EDT
HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER AND WINDS GREATER
THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4241 8472 4209 8470 4209 8467 4208 8415
4242 8416
$$
MEADE BEACHLER2 follow-up statements
000
WWUS53 KGRR 132126
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
524 PM EDT FRI MAY 13 2005
MIC075-132200-
/O.CON.KGRR.SV.W.0017.000000T0000Z-050513T2200Z/
JACKSON MI-
524 PM EDT FRI MAY 13 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR JACKSON COUNTY
UNTIL 600 PM EDT...
AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM PARMA TO LIBERTY...AND MOVING NORTHEAST
AT 55 MPH.
THIS SEVERE THUNDERSTORM HAS A HISTORY OF KNOCKING DOWN NUMEROUS
TREES IN BRANCH COUNTY.
SEVERE THUNDERSTORMS WILL BE NEAR...
RIVES JUNCTION...BERRYVILLE...TOPKINS AND SOUTHLAND BY 530 PM EDT
WOODLAWN ORCHARDS...NAPOLEON ARPT...GILLETTS AND OAK POINT BY 535
PM EDT
PLEASANT LAKE AND NORVELL BY 540 PM EDT
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM EDT
FRIDAY EVENING FOR SOUTHWESTERN MICHIGAN.
LAT...LON 4241 8472 4209 8470 4209 8467 4208 8415
4242 8416
$$
BEACHLER000
WWUS53 KGRR 132159
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
559 PM EDT FRI MAY 13 2005
MIC075-132209-
/O.EXP.KGRR.SV.W.0017.000000T0000Z-050513T2200Z/
JACKSON MI-
559 PM EDT FRI MAY 13 2005
...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY HAS BEEN
ALLOWED TO EXPIRE...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR SOUTH CENTRAL MICHIGAN. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
SOUTHWESTERN MICHIGAN.
LAT...LON 4241 8472 4209 8470 4209 8467 4208 8415
4242 8416
$$
BEACHLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:58 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 13, 3:58 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 358 PM EDT FRI MAY 13 2005 .SHORT TERM... THE MAIN ISSUES FOR THIS FORECAST PACKAGE IS THE EVOLUTION OF THE ON GOING SEVERE WEATHER EVENT OVER OUR CENTRAL AND SOUTHERN CWA THIS EVENING. THEN OUR ATTENTION TURNS TO THE NORTHERN STREAM UPPER LOW THAT MOVES THROUGH THE GREAT LAKES SATURDAY AND SUNDAY. IN GENERAL THE MODELS ARE RATHER SIMILAR ON HOW THIS ALL PLAYS OUT. TONIGHT...THE SURFACE LOW PRESSURE SYSTEM INDUCED BY AN MCV FROM YESTERDAYS CONVECTION WILL TRACK SOUTH OF INTERSTATE 96 THIS EVENING. SURFACE BASED CONVECTION WITH CAPES NEAR 1500 J/KG AND COMBINED WITH STRONG SURFACE CONVERGENCE AND DECENT SURFACE FRONTOGENETICAL FORCING...AIDED BY 35 TO 40 KNOT LOW LEVEL JET AND 50 KNOT MID LEVEL JET SHOULD KEEP THE STORM GOING AHEAD OF THE WAVE AND KEEP THE POTENTIAL FOR SEVERE STORMS INTO THE EVENING. THE 50 KNOTS OF DEEP LAYER SHEAR SHOULD ALLOW THE STORMS TO ROTATE. WET BULB ZERO HEIGHTS ARE BELOW 11000 FT AND EQ LEVELS NEAR 30000 FT. ISOLATED TORNADOES STILL POSSIBLE NEAR THE WARM FRONT SINCE MOST OF THE HELICITY IS IN THE BOTTOM 1 KM IN NEAR THE WARM FRONT. AREAS NEAR AND NORTH OF INTERSTATE 96 WILL BE TO DEEP IN THE COLD AIR TO GET SEVERE THUNDERSTORMS. NOTE THE MSAS CHARTS INDICATE A MORE EAST THAN NORTHEAST MOVEMENT ON THE SURFACE LOW WITH THE BEST PRESSURE FALLS BETWEEN I-94 AND I-80. LIGHT WINDS BEHIND THE SURFACE WAVE...WHILE WE WAIT FOR THE UPPER LEVEL SYSTEM OVER MN TO MOVE CLOSE ENOUGH TO THE SURFACE FRONT TO DEVELOP ANOTHER SURFACE LOW...THAT WILL BECOME THE MAIN SURFACE SYSTEM WITH TIME. THAT WILL MEAN...AFTER ALL THE RAIN THAT FELL ACROSS MOST OF THE CWA TODAY... FOG IS EXPECTED OVER NIGHT. THE COOLER AIR MIXING IN THE WARM AIR NOW IN PLACE THANKS TO THAT SURFACE LOW PASSING SOUTH OF INTERSTATE 96 WILL HELP THAT CAUSE TOO. FOR SATURDAY THROUGH SUNDAY THE UPPER LEVEL SYSTEM FROM THE NORTHERN STREAM MOVES OVER LOWER MICHIGAN. SCATTERED INSTABILITY SHOWERS WILL BE SEEN OVER THE ENTIRE AREA FROM TIME TO TIME. I SUSPECT THE GFS SUFFERED FROM CONVECTIVE FEEDBACK AND I DO NOT EXPECT THE RAIN WITH SECOND WAVE TO GET TO FAR NORTH INTO GRRS CWA. STILL JUST IN CASE I GAVE OUR SOUTHERN ROW OF COUNTIES LIKELY POPS SATURDAY MORNING TO ALLOW FOR THAT WAVE TO MOVE BY. SATURDAY NIGHT... IT MAY JUST GET COLD ENOUGH (1000/850 MB THICKNESS GET NEAR 1300 M) OVER OUR NRN CWA AND FREEZING LEVELS DOWN TO NEAR 2000 FT. THAT WOULD MEAN OUR HIGHER ELEVATIONS WILL HAVE A CHANCE OF MIXED RAIN AND SNOW LATE SATURDAY NIGHT INTO EARLY SUNDAY MORNING. TEMPERATURES ARE CLOSE TO BUT MOSTLY BELOW MOS FORECASTS BASED ON OUR BEING UNDER THE UPPER TROUGH AND SKIES BEING CLOUDY MOST OF THE WEEKEND. .LONG TERM... LOOKS LIKE A SLOW DOWN IN THE EASTWARD PROGRESSION OF THE 500MB TROUGH LATE IN THE WEEKEND INTO EARLY NEXT WEEK. STRONG CUTOFF LOW REMAINS IN PLACE ACROSS THE COAST OF LABRADOR...WITH A WEDGE OF RIDGING IN THE NORTH ATLANTIC. THIS WOULD HELP TO SLOW THE EASTWARD MOVEMENT...AND MOST LIKELY HELP TO BUILD THE RIDGING THROUGH THE INTERIOR WEST STRETCHING INTO THE CANADIAN ROCKIES. COOL TEMPS WILL STICK WITH US THROUGH MONDAY...AND INTO MUCH OF NEXT WEEK. FLOW WILL BECOME WEST TO EAST...WITH A BROAD AREA OF HIGH PRESSURE BUILDING ACROSS THE FOUR CORNERS OF THE U.S. STRETCHING THROUGH THE PLAINS...AND OHIO RIVER VALLEY. THIS WILL HELP TO KEEP DRY CONDITIONS THROUGH MUCH OF NEXT WEEK. HIGHS WILL MAINLY BE IN THE 60S...IT WILL BE POSSIBLE MID TO LATE WEEK FOR TEMPS APPROACHING 70 TO THE LOW 70S IN EXTREME SOUTHERN LOWER MICHIGAN. OVERALL BELOW NORMAL TEMPS WITH DRY CONDITIONS. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && WDM BEACHLER
Hazardous weather outlook, May 13, 1:55 PM EDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR WEATHER WATCH NATIONAL WEATHER SERVICE GRAND RAPIDS MI 155 PM EDT FRI MAY 13 2005 LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-141000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- NEW BUFFALO TO ST JOSEPH-PENTWATER TO MANISTEE- SOUTH HAVEN TO HOLLAND-ST JOSEPH TO SOUTH HAVEN- WHITEHALL TO PENTWATER- 155 PM EDT FRI MAY 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING SOUTH AND EAST 10 MILES NORTH OF HOLLAND TO NEAR ST JOHNS. THE MOST LIKELY TIME FOR THIS THREAT IS BETWEEN 3 PM AND 10 PM TONIGHT. WIND GUSTS TO 70 MPH...HAIL TO 2 INCHES IN DIAMETER AND ISOLATED TORNADOES ARE THE MOSTLY LIKELY THREATS. THE ISOLATED TORNADOES ARE POSSIBLE NEAR THE WARM FRONT DURING THE LATE AFTERNOON INTO THE EARLY EVENING. THAT SHOULD MOSTLY BE SOUTH AND EAST OF LANSING. HEAVY RAINFALL...WITH RAINFALL RATES OVER 1 INCH AN HOUR IS ALSO POSSIBLE WITH THESE THUNDERSTORMS. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED WITH THOSE THUNDERSTORMS. ISOLATED NONE SEVERE THUNDERSTORMS... WITH THE THREAT OF HEAVY RAINFALL ARE POSSIBLE ACROSS THE REST OF THE AREA. A LOW PRESSURE SYSTEM SYSTEM NEAR CHICAGO AT 2 PM THIS AFTERNOON WILL MOVE EAST NORTHEAST TOWARD THE DETROIT AREA BY EARLY THIS EVENING. THAT WILL BRING THE WARM FRONT TO NEAR LANSING BY LATE THIS AFTERNOON. IT IS NORTHWARD PUSH OF AIR WITH THE WARM FRONT THAT WILL HELP TO FOCUS THE SEVERE WEATHER THREAT SOUTH AND EAST OF LANSING LATE THIS AFTERNOON AND EVENING. OVERNIGHT...ONCE THAT ALL MOVES OUT... WINDS WILL BECOME LIGHT. WITH ALL THE RAIN THAT FELL DURING THE DAY TODAY... AREAS OF DENSE FOG MAY DEVELOP AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS NEXT TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...ASSOCIATED WITH A FRONTAL SYSTEM MOVING THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: WEATHER.GOV/GRANDRAPIDS (ALL LOWER CASE). REPORTS OF SEVERE WEATHER WOULD BE MUCH APPRECIATED AND CAN BE SENT TO THE NATIONAL WEATHER SERVICE VIA THE ONLINE SPOTTER REPORT FORM LINK ON THE MAIN PAGE. && DUKE WDM
In the hours before
Local storm report, May 13, 11:39 AM EDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1139 AM EDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL SIDNEY 43.25N 85.13W
05/13/2005 0.75 INCH MONTCALM MI POST OFFICE
&&
GWETZELLocal storm report, May 13, 4:16 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
416 PM EDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 1 W GOBLES 42.36N 85.90W
05/13/2005 0.88 INCH VAN BUREN MI PUBLIC
JUST ON THE WEST SIDE OF GOBLES. NO STRONG WIND.
&&
GWETZELThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:36 AM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 41 min |
| May 13, 9:15 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 30 min |
| May 13, 10:57 AM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 16 min |
| May 13, 3:24 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 53 min |
| May 13, 3:36 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 57 min |
| May 13, 3:58 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.